Hail, Sherman
- When
- August 8, 5:07 PM MST
- Where
- Sherman County, Goodland
- Measured
- 0.88 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.350, -101.717
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 8, 1:07 PM MST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 207 PM MDT TUE AUG 8 2006 .SHORT TERM... (TONIGHT - FRIDAY) NUMEROUS SUBTLE SURFACE BOUNDARIES AROUND THE CWA WHICH MAY FOCUS AN ISOLATED STORM OR TWO THIS EVENING...BUT UPPER DYNAMICS ARE LACKING. WILL PROBABLY END UP WITH A BROADBRUSHED 20 POP...THOUGH WILL TAKE A LATE LOOK AT AFTERNOON SATELLITE IMAGERY IN AN ATTEMPT TO MAKE AN EDUCATED GUESS FOR FAVORED LOCATIONS. STORMS WILL BE DIURNALLY DRIVEN...SO WILL END ANY PRECIP MENTION AT 03Z. UPPER RIDGE WILL HOLD FIRM OVER THE REGION THROUGH WEDNESDAY...THEN RETROGRADE THROUGH THE END OF THE SHORT TERM PERIOD AS IT SETTLES INTO THE DESERT SOUTHWEST. SHORT WAVE TROUGH TOPPING THE RIDGE WILL EJECT ACROSS THE NORTHERN PLAINS THURSDAY. ASSOCIATED SHALLOW SURFACE FRONT MAY TRY TO BACKDOOR THE CWA...THOUGH MODELS ARE SPLIT ON THAT HAPPENING. WILL COOL TEMPERATURES JUST A TAD OUT EAST...BUT OTHERWISE NOT ANTICIPATING MUCH IMPACT. RATHER CONVECTIVE CHANCES THIS PERIOD LIKELY TO BE TIED TO DIURNAL HEATING AS LEE SIDE TROUGH SETS UP SHOP NORTH TO SOUTH ACROSS THE HIGH PLAINS. TROUGH AXIS WILL BE CLOSEST TO THE FRONT RANGE ON WEDNESDAY...AND MODELS FORECAST IT TO GRADUALLY MIGRATE EASTWARD THROUGH THE END OF THE WEEK. WILL PAINT SOME 20 POPS IN COLORADO ON WEDNESDAY...THEN FURTHER EAST THURSDAY AND FRIDAY AS LEE TROUGH MAY END UP BEING INITIATING MECHANISM. MEAN WINDS UNDER THE RIDGE WILL BE QUITE LOW...THUS ANY STORM WHICH MANAGES TO DEVELOP WILL NOT TEND TO MOVE VERY MUCH...FURTHER LIMITING AREAL COVERAGE. AS FOR TEMPERATURES...HOTTEST DAY WILL BE WEDNESDAY...FOLLOWED BY GRADUAL MODERATION AS RIDGE RETROGRADES AND TAKES HIGHEST 850MB TEMPS WITH IT. .LONG TERM... (SATURDAY - TUESDAY) SHORTWAVE TROUGH MOVING THROUGH THE NORTHERN PLAINS WILL PUSH A SURFACE COLD FRONT THROUGH THE REGION EARLY IN THE EXTENDED PERIOD. MODEL CONSENSUS ON LATEST RUNS BRINGS THE FRONT THROUGH SATURDAY NIGHT AND INTO SUNDAY. THESE WILL BE THE PERIODS WITH THE BEST CHANCES FOR CONVECTION. WEAK RIDGING/NORTHWEST FLOW WILL BUILD ALOFT BEHIND THE INITIAL WAVE...HOWEVER THERE ARE PLENTY OF LOW AMPLITUDE SHORTWAVE TROUGHS FORECAST TO BE EMBEDDED IN THAT FLOW. POST FRONTAL UPSLOPE AT THE SURFACE FORECAST FOR MONDAY...AND WORRIED THAT CLOUDS COULD PUT A LID ON TEMPERATURES. THIS MAY AFFECT CONVECTIVE CHANCES AS WELL IF ATMOSPHERE CANNOT DESTABILIZE. AS SURFACE HIGH PULLS AWAY ON TUESDAY AND RETURN FLOW BECOMES ESTABLISHED...WOULD EXPECT TYPICAL AFTERNOON CONVECTION TO INITIATE ON THE HIGHER TERRAIN OF COLORADO...PERHAPS HELPED BY WEAK WAVES...AND ADVECT NORTHEAST WITH MEAN FLOW DURING THE EARLY EVENING HOURS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1053 AM MDT TUE AUG 8 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091345- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1153 AM CDT TUE AUG 8 2006 /1053 AM MDT TUE AUG 8 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER THIS AFTERNOON AS A STALLED FRONTAL BOUNDARY WILL ONCE AGAIN PROVIDE THE FOCUS FOR THUNDERSTORMS THIS AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE AFTER 3 PM MDT (4 PM CDT) ALONG AND NORTH OF A JOES COLORADO TO RUSSELL SPRINGS LINE...WITH STORMS ENDING BY 9 PM MDT (10 PM CDT). DUE TO WARM TEMPERATURES ALOFT...THUNDERSTORMS ARE EXPECTED TO BE ISOLATED AND WIDESPREAD THUNDERSTORMS ARE NOT EXPECTED. SEVERE THUNDERSTORMS WILL BE POSSIBLE NEAR AND TO THE NORTH OF THE FRONT. LOCALLY HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH ANY STORMS THAT FORM. THERE IS ALSO A SMALL THREAT FOR A BRIEF TORNADO ALONG AND JUST NORTH OF THE FRONT...WHICH WILL BE NEAR A HAIGLER TO HILL CITY LINE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY EVENING SOUTH OF A LINE EXTENDING FROM SHARON SPRINGS TO HILL CITY KANSAS. ALTHOUGH DEADLY CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ANY STORMS THAT DO DEVELOP...SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM CDT)...MAINLY ALONG AND NORTH OF INTERSTATE 70. JRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT TUE AUG 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 6 N PARK 39.20N 100.36W
08/07/2006 E2.50 INCH SHERIDAN KS PUBLIC
ALL SOUTH FACING WINDOWS AND SKYLIGHTS BROKEN.
0600 PM TSTM WND GST 8 N ALVIN 40.42N 102.08W
08/07/2006 E60.00 MPH YUMA CO PUBLIC
ACOMPANIED BY PEA-SIZED HAIL AND 1 1/2 INCHES OF RAIN IN
ABOUT 15 TO 30 MIN.
0630 PM HAIL 5 N PARK 39.18N 100.36W
08/07/2006 E1.50 INCH SHERIDAN KS TRAINED SPOTTER
ACOMPANIED WITH 40 MPH WINDS
0645 PM HAIL 3 W NEW ALMELO 39.59N 100.18W
08/07/2006 E0.88 INCH NORTON KS PUBLIC
ACOMPANIED BY 50 TO 60 MPH WIND, 1 INCH OF RAIN IN 20
MIN. BROKE ONE WINDOW.
0735 PM TSTM WND GST 10 W HERNDON 39.91N 100.97W
08/07/2006 E65.00 MPH RAWLINS KS TRAINED SPOTTER
BLEW DOWN TREES.
0735 PM HAIL 10 W HERNDON 39.91N 100.97W
08/07/2006 E1.00 INCH RAWLINS KS PUBLIC
&&
SJOHNSONPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT TUE AUG 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 N PARK 39.17N 100.36W
08/07/2006 M1.75 INCH SHERIDAN KS TRAINED SPOTTER
0545 PM HAIL 6 N PARK 39.20N 100.36W
08/07/2006 E2.50 INCH SHERIDAN KS PUBLIC
ALL SOUTH FACING WINDOWS AND SKYLIGHTS BROKEN.
0550 PM HAIL 7 S HOXIE 39.25N 100.44W
08/07/2006 M1.25 INCH SHERIDAN KS TRAINED SPOTTER
0554 PM TORNADO 1 W COLBY 39.39N 101.06W
08/07/2006 THOMAS KS AMATEUR RADIO
0600 PM TSTM WND GST 8 N ALVIN 40.42N 102.08W
08/07/2006 E60.00 MPH YUMA CO PUBLIC
ACOMPANIED BY PEA-SIZED HAIL AND 1 1/2 INCHES OF RAIN IN
ABOUT 15 TO 30 MIN.
0600 PM HAIL 3 E HOXIE 39.36N 100.38W
08/07/2006 E2.50 INCH SHERIDAN KS TRAINED SPOTTER
DAMAGE TO GUTTERS AND SUNPORCH. SOME POULTRY WERE KILLED.
0600 PM HAIL 1 NW HOXIE 39.37N 100.45W
08/07/2006 M1.75 INCH SHERIDAN KS TRAINED SPOTTER
0630 PM HAIL 5 N PARK 39.18N 100.36W
08/07/2006 E1.50 INCH SHERIDAN KS TRAINED SPOTTER
ACOMPANIED WITH 40 MPH WINDS
0645 PM HAIL 3 W NEW ALMELO 39.59N 100.18W
08/07/2006 E0.88 INCH NORTON KS PUBLIC
ACOMPANIED BY 50 TO 60 MPH WIND, 1 INCH OF RAIN IN 20
MIN. BROKE ONE WINDOW.
0659 PM HAIL 11 N ATWOOD 39.97N 101.04W
08/07/2006 M1.00 INCH RAWLINS KS TRAINED SPOTTER
0700 PM TSTM WND GST OBERLIN 39.82N 100.53W
08/07/2006 E60.00 MPH DECATUR KS AMATEUR RADIO
0704 PM HAIL 11 N ATWOOD 39.97N 101.04W
08/07/2006 M1.00 INCH RAWLINS KS TRAINED SPOTTER
60 MPH TST WINDS
0705 PM FLASH FLOOD JENNINGS 39.68N 100.29W
08/07/2006 DECATUR KS LAW ENFORCEMENT
2 INCH DEPTH WATER ACROSS HIGHWAY 383 BETWEEN JENNINGS
AND CLAYTON.
0715 PM HAIL 11 N ATWOOD 39.97N 101.04W
08/07/2006 M1.75 INCH RAWLINS KS TRAINED SPOTTER
0735 PM HAIL 10 W HERNDON 39.91N 100.97W
08/07/2006 E1.00 INCH RAWLINS KS PUBLIC
0735 PM TSTM WND GST 10 W HERNDON 39.91N 100.97W
08/07/2006 E65.00 MPH RAWLINS KS TRAINED SPOTTER
BLEW DOWN TREES.
0737 PM TSTM WND GST 10 NNE ATWOOD 39.94N 100.97W
08/07/2006 E50.00 MPH RAWLINS KS TRAINED SPOTTER
QUARTER SIZE HAIL
&&
SJOHNSONThe Goodland radar (KGLD), 2 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532743, 5532744.